A stomach burn after you eat oranges is most likely associated with a digestive condition that is irritated by the acid in oranges. It’s important to see your health care provider to determine the cause of the burning sensation. The most common digestive conditions that could cause burning in your stomach from oranges include a peptic ulcer, irritable bowel syndrome or a food intolerance. If oranges are causing adverse reactions in your body, stop consuming them until you can be seen by your doctor.
Video of the Day
The most probable explanation of a burning sensation from eating oranges is a peptic ulcer. Peptic ulcers are open sores that develop mainly from an infection in the lining of your digestive system. Eating foods that are spicy or highly acidic, such as oranges, can cause a burning sensation and pain in your stomach. Most ulcers are treated with triple antibiotic treatment or lifestyle changes. Peptic ulcers may also develop as a result of the overuse of certain pain relievers, the use of tobacco or overindulgence of alcohol.
Gastroesophageal Reflux Disease
In some cases, you might experience stomach burning after eating an orange because of gastroesophageal reflux disease, or GERD. People with GERD often feel a burning in their stomach and throat that occurs when stomach acid moves up the digestive tract into the esophagus. Acidic foods -- such as oranges -- can trigger heartburn, notes the University of Maryland Medical Center. Lying down, lifting and bending can worsen the condition, so avoiding these activities after eating oranges might ease your symptoms.
You can have an intolerance to any food. If you’re intolerant of citrus fruits, eating an orange can cause burning, gas, bloating, stomach pain and diarrhea. Food intolerances are the result of an inefficient digestive system. If your small intestines do not create the proper enzymes needed to break down the proteins or sugars in the orange, you will develop digestive complications when you eat oranges. Unlike a food allergy, food intolerances do not affect you immune system and will only cause symptoms related to your digestive system.
Call your doctor if you develop blood in your vomit or diarrhea. Vomiting that lasts for more than one day or diarrhea that develops for more than three days needs to be evaluated. Do not attempt to treat your symptoms with over-the-counter medications without talking with your physician.